New York, 2015

Rip Current in New York, August 15, 2015

August 15, 2015 · NWS OKX · 1 event in 1 county or zone

East winds circulating around high pressure produced rough conditions in and around the inlets where permanent jetties occasional produce flash rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

East winds circulating around high pressure produced rough conditions in and around the inlets where permanent jetties occasional produce flash rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 15, 3:55 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 15, 3:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
455 PM EDT SAT AUG 15 2015

.SYNOPSIS...
A BROAD AREA OF HIGH PRESSURE WILL CONTROL THE WEATHER THROUGH THE
REMAINDER OF THE WEEKEND. MONDAY THROUGH SATURDAY...HIGH PRESSURE
OVER THE WESTERN ATLANTIC OCEAN WILL MOVE SLOWLY EAST THROUGH
WEDNESDAY AS A SERIES OF LOW PRESSURE TROUGHS MOVE SLOWLY EAST
ACROSS THE REGION THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SHORTWAVE TROUGH ALOFT WILL APPROACH THIS EVENING...BUT WEAKEN AS IT
MOVES TOWARDS THE AREA. BEST INSTABILITY WILL RESIDE FURTHER NORTH
ACROSS UPSTATE NY AND NEW ENGLAND. CONVECTION THAT DEVELOPS NORTH
AND WEST OF THE CWA MAY TRY TO SLIDE INTO THE INTERIOR ZONES THIS
EVENING...BUT SUBSIDENCE OVER THE REGION AND MARGINAL INSTABILITY
SHOULD LIMIT COVERAGE AND LIKELY WEAKEN ANY ACTIVITY THAT
APPROACHES.

WILL KEEP SLIGHT CHANCE POPS ACROSS INTERIOR ZONES OF NE NJ...LOWER
HUDSON VALLEY...AND SOUTHERN CT THROUGH MIDNIGHT. LIMITING FACTORS
AGAINST CONVECTION ARE REASON TO KEEP POPS AT SLIGHT CHANCE...EVEN
THOUGH SOME OF THE LATEST HIGH RESOLUTION GUIDANCE SHOWS A BIT MORE
ACTIVITY MAKING IT INTO THE CWA.

TEMPERATURES TONIGHT WILL FALL INTO THE MIDDLE AND UPPER 60S AWAY
FROM THE NYC/NJ METRO...WHERE LOWS WILL STAY IN THE 70S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
DEEP LAYERED RIDGING BUILDS OVER THE NORTHEAST ON SUNDAY WITH
SURFACE HIGH PRESSURE CONTINUING TO DOMINATE. SHORTWAVE TROUGH MOVES
THROUGH IN THE MORNING WITH NEGATIVE VORTICITY ADVECTION BEHIND
IT...WHICH WILL PUT A LID ON ANY CONVECTIVE DEVELOPMENT. ANOTHER
LIMITING FACTOR IS SUBSIDENCE ALOFT AND MARGINAL INSTABILITY.

A DRY SUNDAY IS FORECAST WITH HOT TEMPERATURES REACHING THE LOWER
90S ACROSS THE NYC/NJ METRO AND THE INTERIOR...WITH UPPER 80S
ELSEWHERE.

TO START THE DAY...DEW POINTS WILL BE IN THE MIDDLE TO UPPER 60S.
MIXING WITH DAY TIME HEATING WILL HELP LOWER DEW POINTS IN THE LATE
MORNING AND EARLY AFTERNOON. NAM BUFKIT SOUNDINGS SHOW MIXING UP TO
AROUND 850 MB WHERE AS THE GFS BUFKIT SOUNDINGS MIX UP TO AROUND 775
MB. EITHER WAY...DRIER AIR MIXES DOWN AND DEW POINTS FALL INTO THE
LOWER 60S OVER NYC METRO. WHEN COMBINED WITH TEMPERATURES IN THE
LOWER 90S...HEAT INDEX VALUES MAX OUT BETWEEN 91 AND 93...CLOSE TO
THE AMBIENT TEMPERATURE. AWAY FROM THE CITY...MAX HEAT INDEX VALUES
WILL BE IN THE UPPER 80S AND LOWER 90S.  SOME INCREASE IN HUMIDITY
IS EXPECTED ACROSS LONG ISLAND AND COASTAL CT WITH SEA BREEZE
DEVELOPMENT...BUT THIS OCCURS WITH TEMPERATURES LEVELING OFF WITH
MARINE INFLUENCE.

MOSTLY CLEAR SKIES SUNDAY NIGHT WITH TEMPERATURES DROPPING INTO THE
60S INLAND TO THE LOWER AND MIDDLE 70S IN THE CITY.

A MODERATE RISK FOR RIP CURRENTS IS FORECAST FOR THE OCEAN BEACHES
ON SUNDAY FROM BROOKLYN EAST TO MONTAUK POINT.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MONDAY...AS HIGH PRESSURE BUILDS ALOFT OVER THE LOCAL AREA...HIGH
TEMPERATURES WILL RISE TO AROUND 95 DEGREES ACROSS METRO NJ AND TO
AROUND 93 DEGREES ACROSS NYC. WITH DEW POINT TEMPS FCST IN THE MID
60S...MAXIMUM HEAT INDEX VALUES WILL APPROACH 95 DEGREES. ALTHO FCST
CONDITIONS WILL BE CLOSE TO HEAT ADVISORY CRITERIA FOR NYC DURING
THE 2 DAY STRETCH OF SUNDAY AND MONDAY...CONFIDENCE REMAINS BELOW 80
PCT FOR THE ISSUANCE OF WIDESPREAD 95 DEGREE HEAT INDEX VALUES FOR
BOTH SUNDAY AND MONDAY AFTERNOONS. AN ISOLATED EVENING TSTM IS
POSSIBLE.

TUESDAY...THE AIR MASS TRANSITIONS FROM DRY TROPICAL TO MARITIME
TROPICAL AS HEIGHTS GRADUALLY FALL WITH THE DEVELOPMENT AND APPROACH
OF UPSTREAM UPPER AIR TROUGHS. WITH MORE INSTABILITY AND CLOUD
COVER...TEMPS ARE FCST TO BE A FEW DEGS LOWER ALTHO DEW POINTS WILL
BE A FEW DEGS HIGHER MAKING IT REMAIN UNCOMFORTABLE. AFTN AND EVE
WIDELY SCT TSTMS ARE POSSIBLE.

WEDNESDAY THROUGH SATURDAY...A FULL LATITUDE TROUGH WILL SHEAR NE
PASSING NW OF THE LOCAL AREA AS HIGH PRES REDEVELOPS OVER THE SE
U.S. OUR LOCAL AREA WILL BE SANDWICHED BETWEEN THE TWO SYSTEMS WITH
A DEEP MARITIME TROPICAL AIRMASS AND A FEW PERIODS OF SCT SHOWERS
AND TSTMS WITH THE APPROACH OF MULTIPLE UPPER LVL IMPULSES.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
A BROAD AREA OF HI PRES WILL REMAIN OVER THE REGION THRU THE WEEKEND.

SW-S FLOW CONTINUES TODAY...GENERALLY AROUND 10KT. SEABREEZE
BOUNDARY HAS BARELY PUSHED THROUGH KEWR AND KTEB AIRFIELDS. WINDS
COULD SHIFT BACK AND FORTH FROM SE TO SW NOW THROUGH 23-00Z.

VFR. SLIGHT CHC SHRA/TSTM WITH BRIEF MVFR AT KSWF INTO EARLY EVE.

.OUTLOOK FOR 18Z SUN THROUGH THU...
.SUN PM...VFR.
.MON...VFR.
.TUE...VFR OUTSIDE OF SCT-ISOLD AFTN/EVE TSTMS.
.WED...AREAS OF MVFR OR LOWER POSSIBLE.
.THU...CHC SHRA/TSTMS WITH MVFR OR LOWER POSSIBLE.

&&

.MARINE...
HIGH PRESSURE REMAINS OVER THE WATERS THROUGH MONDAY MORNING WITH A
WEAK PRESSURE GRADIENT. AS A RESULT...WINDS AND SEAS WILL STAY BELOW
SCA CRITERIA THROUGH THIS TIME. WIND GUSTS ON THE WESTERN OCEAN MAY
APPROACH 20 KT SUNDAY AFTERNOON DUE TO THE SEA BREEZE CIRCULATION.

STARTING MONDAY...WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SMALL
CRAFT ADVISORY LEVELS OF 25 KTS ACROSS ALL COASTAL WATERS AND WAVE
HEIGHTS OF 5 FT ACROSS THE ATLANTIC OCEAN.

&&

.HYDROLOGY...
NO SIGNIFICANT WIDESPREAD RAINFALL IS FORECAST.

SCT SHOWERS AND TSTMS ARE POSSIBLE MAINLY WED NIGHT THROUGH FRIDAY
WITH THE APPROACH OF SEVERAL LOW PRESSURE TROUGHS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...DS/GS
NEAR TERM...DS
SHORT TERM...GC/DS
LONG TERM...GS
AVIATION...JC
MARINE...DS/GS
HYDROLOGY...DS/GS
Hazardous weather outlook, Aug 15, 2:13 AM EST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
313 AM EDT SAT AUG 15 2015

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-161000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
313 AM EDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-161000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
313 AM EDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ATLANTIC COASTAL
WATERS...NEW YORK HARBOR...LONG ISLAND SOUND...AND THE LONG
ISLAND BAYS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southern Queens

When
August 15, 4:00 PM EST to 11:00 PM EST
Where
Southern Queens forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

A five-year-old East Flatbush resident named Ezekiel Gray drowned in the ocean waters off Jacob Riis Park Beach in Queens late Saturday afternoon, police say.

Around 5 p.m., when NYPD responders arrived to the beach, they say they discovered an unconscious and unresponsive 5-year-old male who was removed from the water by an on-duty lifeguard.

By the time the FDNY arrived, Gray had gone into cardiac arrest, says a spokesman.

Gray was then rushed to Brookdale Hospital in Brownsville, where he was pronounced dead.

The boy’s distraught aunt tells the New York Daily News that Gray had been attending a large family party at the park on Saturday afternoon, and got stuck in a riptide after entering the ocean with two siblings.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southern Queens2015-08-155MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600464.